Heavy Rain, Wicomico
- When
- August 12, 10:00 AM EST
- Where
- Wicomico County, 1.29 mi WSW of Fruitland
- Reported by
- Trained Spotter
- Coordinates
- 38.310, -75.640
Rainfall total of 5.25 inches was measured near Fruitland.
Scattered showers and thunderstorms in advance of a cold front produced heavy rain which caused flash flooding and lingering flooding across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered showers and thunderstorms in advance of a cold front produced heavy rain which caused flash flooding and lingering flooding across portions of the Lower Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 12, 5:41 AM EST, 4 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Wakefield VA
641 AM EDT Sat Aug 12 2017
.SYNOPSIS...
A weak frontal boundary remains near the local area today...resulting
in a high probability for showers and scattered thunderstorms.
A cold front crosses the region tonight...then stalls across the
Carolinas early next week as a series of low pressure systems
moves east along it.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Ongoing convection invof ern shore (esp over MD) continues
threat for heavy rainfall and minor flooding the next couple of
hours. Additional SHRAs beginning to spread NE from ncentral NC
and expected to affect interior ern/srn VA through at least
early this morning. Very moist air over the FA throughout
today...PWs 2-2.5" raise concerns for at least locally heavy
rainfall. Model QPF problematic (as is usually the case in these
convective regimes). Expecting highest QPF axis (1-3") to be
across SE VA-NE NC to the ern shore...but locally heavy rainfall
could occur anywhere in FA. Currently have a flash flood watch
beginning at 10Z/12 for far SE VA-NE NC due to recent rainfall
past few days. A little hesitant to adjust attm given QPF
uncertainty. Otherwise...today will be mostly cloudy and humid
w/ highs 80-85F. A (weakening) cold front enters far NNW areas
of FA toward this evening...potentially accompanied by its own
SCT convection.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
The cold front crosses the FA tonight. Deepest moisture gets
shunted offshore and S...but enough lingering moisture to keep
likely pops going across the E...tapering off to chc PoPs
elsewhere. Lows ranging from the u60s NW to the m70s SE VA-NE
NC.
That frontal boundary will linger just S of the local area or
near the SE VA/NE NC border Sun afternoon thru Mon...maintaining
chc to likely PoPs across srn VA-NE NC into Sun night w/ PoPs
aob 15% central/N. PoPs remain 30-60% from srn VA to NE NC Mon
into Mon evening as the boundary remains nearly stationary.
Highs Sun and Mon 80-85F. Lows Sun night in the m-u60s N to
70-75F S.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The period begins with more wet weather expected from Monday night
into early Wednesday as a frontal boundary remains stalled across
the Mid-Atlantic States and the Carolinas. The biggest question has
been the location of the front which the GFS and ECMWF have had a
hard time reaching a consensus as run to run consistency has waffled
the front from over us to areas south of the forecast area. The 12z
ECMWF run of the models has the front and associated surface wave
lifting over the Mid-Atlantic states while in the 12 GFS the front
remains south of the area and holds the bulk of the rain further
south over the Carolinas. This is a flip from yesterdays runs. So
for now, have generally played a scenario where the front stall near
the area and the wave of low pressure moves along the front and
should impact much of the area on Tuesday. Have added likely pops
to SE VA and NE NC as this area appears to have the best chance of
rain on Tuesday/Tues night.
By Wednesday...the front will get drug south of the area as the wave
moves off the coast. This will allow high pressure to build into
the area as the flow aloft turns nw as the upper trough swings
through the area. This high will provide a couple dry days before
the next boundary crosses the area on Friday as the upper ridge over
the lower MS Valley and Southern Plains builds eastward. There
could be some scattered convection along this warm front moves
through the area.
For temperatures...did go a little cooler on Tuesday with the idea
of clouds and rain, but without having a better handle on the
frontal position could easily see either much cooler temps, in the
70s, than shown or perhaps if the front lifts further north, it
could be more int he mid to upper 80s. Once the front clears should
see drier conditions and initially having temps in the low to mid
80s with a warming trend into the second half of the work week with
readings back toward near normal values in the mid to upper 80s.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
VRB conditions through the TAF fcst period w/ periodic SHRAs
and ISOLD-SCT tstms (esp through 00-06Z/13) resulting in
IFR/MVFR CIGs and occasional VSBY restrictions. A cold front
settles just S of the local area tonight/early Sun. Generally
VFR conditions RIC-SBY Sun while periodic SHRAs/tstms and VRB
CIGs/VSBYs likely at other sites. Unsettled conditions with
periodic convection expected into/through early in the week as
the boundary stalls across the region with a series of
disturbances pushing across the area.
&&
.MARINE...
No headlines necessary with this forecast package. High pressure
remains well offshore today as a cold front slowly approaches
from the west. Expect southerly flow up to 10-15 kt with 1-2 ft
waves over the Bay and 2-3 ft seas over cstl wtrs. The front
drops into the area tonight then slides south near the Carolina
coast Sunday, remaining near there through early to mid next
week. A prolonged period of weak onshore flow is expected
during this timeframe with seas up to 3-4 ft.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch through this evening for NCZ012>017-030>032-
102.
VA...Flash Flood Watch through this evening for VAZ092-093-095>098-
523>525.
MARINE...None.
&&
SYNOPSIS...ALB/MPR
NEAR TERM...ALB
SHORT TERM...ALB/TMG
LONG TERM...ESS
AVIATION...ALB
MARINE...MASHazardous Weather Outlook National Weather Service Wakefield VA 300 AM EDT Sat Aug 12 2017 MDZ021>025-VAZ048-060>062-064>069-075>090-099-100-509>522-130700- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Accomack-Northampton-Western Louisa- Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 300 AM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Widespread showers and scattered thunderstorms are expected today. Locally heavy rainfall may result in minor flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ092-093-095>098-523>525-130700- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York- Newport News-Hampton/Poquoson- 300 AM EDT Sat Aug 12 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
627 AM EDT SAT AUG 12 2017
MDZ023>025-VAZ099-121145-
Maryland Beaches-Somerset-Inland Worcester-Accomack-
627 AM EDT SAT AUG 12 2017
...SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
SOMERSET...WORCESTER AND NORTHERN ACCOMACK COUNTIES...
At 626 AM EDT, radar indicated an area of showers and isolated
center along a line extending from 7 miles southeast of Pocomoke
City to near Kilmarnock. Movement was northeast at 35 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Pocomoke City, Princess Anne, University Of Maryland Eastern Shore,
Snow Hill, Tangier, Lawsonia, Westover, Deal Island, West Pocomoke,
Marion Station, Newark, Tylerton, Saxis, Horntown, Ocean City
Municipality, Cokesbury, Goodwill, Greenbackville, Kingston and
Temperanceville.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3808 7515 3787 7534 3780 7604 3802 7605
3799 7601 3800 7601 3803 7605 3799 7589
3807 7578 3808 7578 3806 7587 3814 7579
3815 7583 3815 7593 3807 7601 3809 7606
3813 7603 3814 7596 3818 7595 3834 7505
TIME...MOT...LOC 1026Z 234DEG 29KT 3797 7548 3776 7634
ALBSpecial Weather Statement
National Weather Service Wakefield VA
633 AM EDT SAT AUG 12 2017
NCZ012>014-030-VAZ065>069-079>083-087>090-092-093-096-513>516-518-
520-523-121145-
Bertie-Hertford-Northampton-Gates-Mecklenburg-Nottoway-Western
Henrico (Including the City of Richmond)-Southampton-Eastern King and
Queen-York-James City-New Kent-Western
Chesterfield-Sussex-Suffolk-Amelia-Brunswick-Eastern Chesterfield
(Including Col. Heights)-Surry-Dinwiddie-Eastern
Henrico-Greensville-Lunenburg-Charles City-Isle of Wight-Prince
George-Eastern King William-Powhatan-
633 AM EDT SAT AUG 12 2017
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
SOUTH CENTRAL...INTERIOR SOUTHEAST VIRGINIA AND INTERIOR NORTH
CAROLINA THROUGH 745 AM THIS MORNING...
At 629 AM EDT, an area of showers and isolated thunderstorms was
located across south central Virginia and interior Northeast North
Carolina. The showers and storms were moving east at 30 mph.
Rainfall amounts of 1 to 2 inches are expected with locally
higher amounts possible.
Locations impacted include...
Richmond, Petersburg, Dinwiddie, Hopewell, New Kent, Colonial
Heights, Roanoke Rapids, Williamsburg, Franklin, Charles City,
Emporia, Ahoskie, South Hill, Blackstone, West Point, Murfreesboro,
Windsor, Chase City, Crewe and Waverly.
Motorists should use extra caution due to these showers and storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3710 7829 3712 7824 3747 7805 3756 7666
3746 7666 3743 7671 3739 7667 3657 7675
3604 7730 3608 7733 3612 7724 3616 7726
3621 7739 3632 7744 3631 7757 3641 7755
3648 7765 3651 7790 3654 7790 3654 7866
TIME...MOT...LOC 1029Z 248DEG 41KT 3721 7694 3660 7803
ALBSpecial Weather Statement
National Weather Service Wakefield VA
753 AM EDT SAT AUG 12 2017
NCZ012>014-VAZ078>090-092-093-095>098-512-514-516-518-520-523>525-
121245-
Hertford-Northampton-Gates-Middlesex-Southampton-Eastern King and
Queen-York-Gloucester-Virginia Beach-James City-Eastern Hanover-New
Kent-Mathews-Sussex-Suffolk-Brunswick-Eastern Chesterfield (Including
Col. Heights)-Surry-Dinwiddie-Norfolk/Portsmouth-Newport News-Eastern
Henrico-Greensville-Charles City-Hampton/Poquoson-Isle of
Wight-Prince George-Eastern King William-Lancaster-Chesapeake-
753 AM EDT SAT AUG 12 2017
...MODERATE TO HEAVY RAINFALL ACROSS CENTRAL AND EASTERN
VIRGINIA...
At 750 AM EDT, an area of moderate to heavy rain with embedded
thunderstorms was located along a line extending from Glenns to
near Wakefield to near Littleton. Movement was east at 30 mph.
Rainfall amounts of 1 to 2 inches are possible as this area of rain
moves east. The heaviest rainfall is concentrated across southern
Virginia mainly along and east of Inerstate 95.
Locations impacted include...
Virginia Beach, Newport News, Hampton, Petersburg, Hopewell, New
Kent, Colonial Heights, Roanoke Rapids, Williamsburg, Mathews,
Franklin, Smithfield, Charles City, Emporia, Gloucester Courthouse,
West Point, Murfreesboro, Windsor, Waverly and Courtland.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3644 7761 3648 7765 3651 7788 3696 7751
3764 7730 3764 7628 3734 7622 3727 7626
3731 7634 3721 7635 3715 7626 3707 7623
3700 7626 3696 7615 3687 7613 3642 7674
TIME...MOT...LOC 1150Z 272DEG 35KT 3756 7660 3694 7706 3649 7783
44Special Weather Statement
National Weather Service Wakefield VA
833 AM EDT SAT AUG 12 2017
NCZ012>017-030>032-102-VAZ089-092-093-095>098-523>525-121330-
Eastern
Currituck-Hertford-Pasquotank-Northampton-Bertie-Gates-Western
Currituck-Chowan-Camden-Perquimans-Surry-Norfolk/Portsmouth-
Southampton-Newport News-York-Virginia Beach-Hampton/Poquoson-Isle of
Wight-Suffolk-Chesapeake-
833 AM EDT SAT AUG 12 2017
...Moderate to heavy rainfall approaching southeast Virginia and
northeast North Carolina..
At 830 AM EDT, showers with embedded thunderstorms with moderate to
heavy rainfall were located along a line extending from near Grand
View to Rich Square. Movement was east at 35 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
These storms will be near...
Grand View around 835 AM EDT.
Aulander around 850 AM EDT.
Ahoskie and Powellsville around 905 AM EDT.
Harrellsville around 920 AM EDT.
Colerain around 925 AM EDT.
Ryland, Rockyhock, Valhalla and Tyner around 930 AM EDT.
Other locations impacted by these storms include Milwaukee, Pons,
Kelford, Carrollton, Portlock, Pierceville, Arrowhead Beach, Chowan
Beach, Huntersville and Oriana.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3610 7724 3611 7723 3632 7744 3631 7751
3721 7664 3717 7661 3722 7659 3719 7631
3709 7623 3700 7626 3695 7610 3698 7599
3716 7603 3714 7581 3697 7598 3624 7573
3609 7575 3618 7600 3608 7633 3608 7733
TIME...MOT...LOC 1230Z 279DEG 30KT 3710 7619 3627 7731
44The Dover AFB radar (KDOX), 60 km away, was scanning. The volume nearest the first event began at 14:59 UTC.
12 heavy rain, 2 flood, 1 flash flood. Local standard time, as filed.
Rainfall total of 5.25 inches was measured near Fruitland.
Portions of Harbor Point Drive were washed out and were impassable. Numerous roads were closed due to standing water.
Emergency management and law enforcement officials reported that high water, flooding, and road closures continued across portions of the county due to the heavy rain that occurred on Saturday.
Emergency management and law enforcement officials reported that high water, flooding, and road closures continued across portions of the county due to the heavy rain that occurred on Saturday.
Rainfall total of 2.47 inches was measured at Bishopville (3 E).
Rainfall total of 7.59 inches was measured at Parsonsburg (1 W).
Rainfall total of 5.21 inches was measured at Ocean Pines.
Rainfall total of 2.77 inches was measured at OXB.
Rainfall total of 6.57 inches was measured at SBY.
Rainfall total of 2.99 inches was measured at Ironshire (4 SE).
Rainfall total of 2.90 inches was measured at Linkwood (2 SE).
Rainfall total of 6.76 inches was measured at Pittsville (2 SSW).
Rainfall total of 3.20 inches was measured at Bucktown (3 WSW).
Rainfall total of 4.36 inches was measured at Hebron (1 SSW).
Rainfall total of 3.14 inches was measured at Cambridge (3 E).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719573, 719570, 719575, 719590, 719606, 719592, 719603, 719605, 719594, 719604, 719609, 719593, 719607, 719595, 719608.